Lightning, Texas
- When
- July 10, 7:35 PM CST to 7:45 PM CST
- Where
- Texas County, Guymon
- Property damage
- $8,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A thunderstorm over the central Oklahoma panhandle produced lightning which struck the Central Junior High Science Annex building in Guymon Oklahoma. The lightning caused damage to the building's air conditioning system.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A thunderstorm over the central Oklahoma panhandle produced lightning which struck the Central Junior High Science Annex building in Guymon Oklahoma. The lightning caused damage to the building's air conditioning system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 10, 1:23 PM CST, 6 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 223 PM CDT MON JUL 10 2006 .DISCUSSION...CU FIELD STARTING TO DEVELOP AS CONVECTIVE TEMPS ARE APPROACHED. A FEW SHOWERS ARE NOTED ACROSS THE EASTERN TX PANHANDLE AS WELL AS IN THE FRONT RANGE OF THE ROCKIES AT THIS TIME...AND WE SHOULD SEE ADDITIONAL DEVELOPMENT ACROSS THE PANHANDLES BY 20Z. SHORTWAVE TROF OVER NORTHERN NM THIS AFTERNOON WILL ENHANCE CONVECTION THROUGH THIS EVENING...WITH THE BEST RAIN CHANCES ACROSS THE NORTHERN ZONES...BUT WILL STILL GO WITH CHANCE POPS AREAWIDE. DO NOT EXPECT ORGANIZED SEVERE STORMS THIS EVENING...BUT THERE SHOULD BE ENOUGH INSTABILITY THAT AN ISOLATED STORM COULD BE MARGINALLY SEVERE. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN FOCUS BUT DO NOT THINK THAT FLOOD WATCH IS WARRANTED AT THIS TIME. OUTFLOW BOUNDARIES GENERATED BY OVERNIGHT CONVECTION SHOULD LINGER ACROSS THE FORECAST AREA ON TUESDAY. THESE BOUNDARIES...IN COMBINATION WITH GOOD LOW-LEVEL MOISTURE...WILL CONTINUE TO SUPPORT AT LEAST ISOLATED THUNDERSTORM DEVELOPMENT...DESPITE THE DRY MAV/MET PRODUCTS. IN ADDITION...SPC HAS THE ENTIRE AREA IN A SLIGHT RISK FOR TUESDAY. WITH THIS IN MIND...WILL BROAD-BRUSH SLIGHT CHANCE POPS THROUGH 00Z. TEMPS SHOULD ALSO BE A BIT WARMER ON TUESDAY AFTERNOON...BUT HAVE UNDERCUT GUIDANCE BY 1-2 DEGREES. CONCUR WITH THE PREVIOUS SHIFT THAT THE RIDGE DEPICTED BY THE GFS DOES NOT LOOK AS WARM AS THE NUMBERS PROVIDED BY THE MEX...THUS WILL UNDERCUT THE 00Z GUIDANCE BY A FEW DEGREES (WHICH IS MORE IN LINE WITH THE 12Z NUMBERS AS WELL AS THE 00Z ENSEMBLE MEAN VALUES). THE DEVELOPMENT OF THIS RIDGE CONTINUES TO BE DELAYED BY EACH RUN OF THE MODELS AND I AM AFRAID THAT WE MAY SEE SOME ISOLATED CONVECTION AGAIN ON WEDNESDAY WITH WARM TEMPS AND AT LEAST SUFFICIENT MOISTURE IN PLACE. THUS...WILL INSERT SLIGHT CHANCE POPS WEDNESDAY AND WEDNESDAY NIGHT. FOLLOWING THE LEAD OF THE 12Z ECMWF...THE RIDGE FINALLY AMPLIFIES AS WE HEAD INTO FRIDAY WITH TEMPS IN THE MID/UPPER 90S (WITH A FEW 100S AS WELL). WILL DRY THE FORECAST OUT BEGINNING ON THURSDAY AS UPPER-LEVEL FLOW BECOMES MORE NORTHERLY AND SUBSIDENCE INCREASES. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 66 94 67 95 / 30 20 20 20 BEAVER OK 67 95 69 99 / 50 20 20 20 BOISE CITY OK 64 93 65 94 / 40 20 20 20 BORGER TX 70 97 74 98 / 40 20 20 20 BOYS RANCH TX 68 97 65 97 / 30 20 20 20 CANYON TX 67 96 67 97 / 30 20 20 20 CLARENDON TX 67 97 72 100 / 30 20 20 20 DALHART TX 64 93 65 96 / 40 20 20 20 GUYMON OK 65 97 69 99 / 50 20 20 20 HEREFORD TX 66 95 65 96 / 30 20 20 20 LIPSCOMB TX 67 96 70 99 / 40 20 20 20 PAMPA TX 69 95 72 97 / 40 20 20 20 SHAMROCK TX 69 98 71 100 / 40 20 20 20 WELLINGTON TX 70 99 73 101 / 30 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && JOHNSON
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 214 PM CDT MON JUL 10 2006 UPDATED TO INCLUDE STORMS ON WEDNESDAY OKZ001>003-TXZ001>020-111100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 214 PM CDT MON JUL 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON AND EVENING. A VERY MOIST AIRMASS...COUPLED WITH STRONG HEATING AND AN APPROACHING UPPER LEVEL DISTURBANCE...WILL GIVE RISE TO THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL. SUFFICIENT INSTABILITY MAY EXIST FOR A FEW ISOLATED STORMS TO PRODUCE MARGINALLY SEVERE HAIL AND WIND GUSTS...ESPECIALLY ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES...BUT WIND PROFILES DO NOT SUPPORT WELL-ORGANIZED STORMS. HEAVY RAIN FROM THESE STORMS COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS COULD ONCE AGAIN DEVELOP TUESDAY AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES. INSTABILITY...AND SLIGHTLY STRONGER MIDLEVEL WIND FIELDS COULD YIELD A FEW STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING. THERE IS ALSO A SLIGHT CHANCE OF STORMS ON WEDNESDAY ACROSS THE PANHANDLES. AT THIS TIME...STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SPOTTERS SHOULD MONITOR THE WEATHER SITUATION ON TUESDAY AND BE PREPARED FOR POSSIBLE LIMITED ACTIVATION SHOULD CONDITIONS WARRANT. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 318 PM CDT MON JUL 10 2006 TXZ014-102045- GRAY TX- 318 PM CDT MON JUL 10 2006 ...STRONG THUNDERSTORM IN SOUTHERN GRAY COUNTY... AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LAKE MCCLELLAN MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE HALF INCH SIZE AND GUSTY WINDS UP TO 50 MPH ARE POSSIBLE ALONG WITH EXTREMELY HEAVY RAIN. MOTORISTS ALONG INTERSTATE 40 BETWEEN ALANREED AND GROOM SHOULD DRIVE CAUTIOUSLY TO AVOID HYDROPLANING. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 344 PM CDT MON JUL 10 2006 TXZ014-102115- GRAY TX- 344 PM CDT MON JUL 10 2006 ...STRONG THUNDERSTORM IN SOUTHERN GRAY COUNTY... AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF LAKE MCCLELLAN MOVING EAST AT 30 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE...AS WELL AS TORRENTIAL RAIN. KRAMAR
The Amarillo radar (KAMA), 170 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523112.